Winter Storm, Central Yampa River Basin
- When
- December 31, 5:00 AM MST to 11:59 PM MST
- Where
- Central Yampa River Basin forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.361, -107.805 (the zone’s center; the record gives no point)
A moist Pacific storm system produced heavy snow along with strong winds across the mountains and high valleys of northwest Colorado. Snowfall amounts ranged from 12 to 22 inches across the Elkhead, Park, and Flattops Mountains.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
A moist Pacific storm system produced heavy snow along with strong winds across the mountains and high valleys of northwest Colorado. Snowfall amounts ranged from 12 to 22 inches across the Elkhead, Park, and Flattops Mountains. Accumulations from 9 to 16 inches occurred across the central and upper Yampa River basin.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 31, 3:56 AM MST, 1 hour 4 minutes earlier.
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 356 AM MST TUE DEC 31 2002 MADE SIGNIFICANT CHANGES TO THE SHORT-TERM BY UPPING LIKELIHOOD OF SNOW. PLAN ON ISSUING A WINTER WX ADVISORY FOR THE NRN/CNTL CO MTNS AND STEAMBOAT SPGS AREA FOR TONIGHT. PLAN TO DROP THE DENSE FOG ADVISORY FOR ERN UINTA BASIN AS VSBY AT VEL HAS IMPROVED. PAC WAVE MOVING INTO NRN CA WILL RAPIDLY MOVE EASTWARD CROSSING THE FORECAST AREA TONIGHT. ETA/AVN SHOW SOME SIGNS OF SPLITTING AS 110KT H3 JET NOSES INTO THE 4-CRNRS BY THIS EVENING THEN DROPS INTO NM ON WED. ALSO...CAA/JET DYNAMICS/INSTABILITY/BEST RH SEEM ABIT OUT OF SYNCH THIS AFTN-TONIGHT. HOWEVER...SHOULD STILL BE ENOUGH PUNCH WITH THE MAIN UPPER LOW/TROUGH EARLY TONIGHT COMBINED WITH OROGRAPHIC LIFT TO REALIZE ADVISORY SNOW AMTS BY WED MORNING. LEAD SHORTWAVE PUSHING MID LEVEL CLOUDS INTO ERN UT/WRN CO EARLY THIS MORNING. WAVE SHOULD PASS AROUND MIDDAY..AND MAY BRIEFLY A BIT OF CLEARING OVER THE SOUTH. CHANCE OF SNOW MTNS TODAY...WITH SNOW LIKELY TONIGHT AS THE UPPER TROUGH PASSES. WESTERLY FLOW THIS EVENING WILL BECOME NW TONIGHT...KEEPING OROGRPAPHICS AND BEST SNOWFALL FOCUSED ON NRN/CNTL MTNS AS LAPSE RATES STEEPEN. NW FLOW SHOULD ALSO BRING SOME SNOW TO THE NW SAN JUANS AS WELL AS CO ZONE 11. WILL GO WITH AN ADVISORY TONIGHT FOR NRN/CNTL MTNS AND SBS AREA WITH SNOW AMTS IN THE 4-9 INCH RANGE OCCURRING MAINLY TONIGHT...ALTHOUGH COULD SEE ONSET LATE TODAY. IN THE W-SW FLOW TODAY...BELIEVE THE ERN UINTA MTNS WILL BE SHADOWED ENOUGH BY THE HIGHER MTNS TO THEIR WEST TO KEEP SNOW AMTS BELOW ADVISORY CRITERIA. NW FLOW WILL KEEP SNOW SHOWERS FOR MAINLY THE NRN/CNTL MTNS THROUGH WED. STILL BREEZY WED AS NW-SE ORIENTED JET SLIDES ACROSS THE FORECAST AREA. DRY WEATHER FOR THU WITH RIDGING DEVELOPING TO THE WEST. JAD EXTENDED...FRIDAY THROUGH MONDAY... GOING EXTENDED FORECASTS IN GOOD SHAPE WITH THE LATEST 00Z GFS OUTPUT.. EXCEPT HAVE BOOSTED TEMPERATURES THROUGH THE WEEKEND AND MONDAY. WESTERLIES RETREAT NORTHWARD THROUGH THE PERIOD WITH A STRONG RIDGE BUILDING ACROSS CALIFORNIA AND SPREADING NORTH AND EAST THROUGH THE PERIOD. DESPITE VALLEY INVERSIONS.. APPEARS THERE WILL BE SUFFICIENT GRADIENT FLOW ALOFT TO ALLOW MIXING IN THE MOUNTAINS AND INVERSIONS RELATIVELY SHALLOW OVER THE VALLEYS FOR EARLY JANUARY. IN OTHER WORDS.. TEMPERATURES WILL BE ABOVE NORMAL FOR MOST AREAS. THE EXCEPTION WILL CONTINUE TO BE THE UINTA BASIN WHERE STRATUS AND HAZE WILL BE THE NORM. BUT THE SNOW DEPTH THERE ISN/T AS DEEP AS IT WAS ABOUT A FEW WEEKS AGO.. SO CONDITIONS THERE MAY BE MORE HAZY THAN GREY. PF .GJT...WINTER WEATHER ADVISORY TONIGHT FOR CO ZONES 4/5/9/10/12/13
COZ001>014-017>023-UTZ022>025-027>029-311300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 600 AM MST MON DEC 30 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR EASTERN UTAH. .DAY ONE...TODAY AND TONIGHT... AREAS OF FOG WITH VISIBILITIES LESS THAN ONE QUARTER MILE AT TIMES WILL BE PRESENT IN MANY VALLEYS OF EASTERN UTAH AND WESTERN COLORADO EARLY THIS MORNING. FOR MORE DETAILS...REFER TO THE DENSE FOG ADVISORY ISSUED BY THE GRAND JUNCTION WEATHER OFFICE. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... ANOTHER PACIFIC STORM SYSTEM WILL MOVE QUICKLY ACROSS EASTERN UTAH AND WESTERN COLORADO LATE TUESDAY INTO WEDNESDAY. WINDY CONDITIONS WILL BE PRESENT ON TUESDAY. THE POTENTIAL FOR SIGNIFICANT SNOWFALL IN THE NORTHERN AND CENTRAL MOUNTAINS EXIST LATE TUESDAY AND WEDNESDAY WITH THIS STORM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. JAD
The national radar mosaic for the moment the first event began.
4 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2002Every state in 2002This day in weather historyWarnings in Colorado, December 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5326936, 5326937, 5326999, 5327000.